Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 277, NWS Raleigh, NC

August 22, 2007Guilford County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 22, 2007, 2:20 PM EDT for Guilford County, North Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2007, 2:20 PM EDT (18:20 UTC)
Expired
Aug 22, 2007, 3:15 PM EDT
In force
55 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Guilford County, NC

The radar

The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 12:06 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 22, 12:06 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1206 PM EDT WED AUG 22 2007

.SYNOPSIS...A SURFACE HIGH PRESSURE AREA... CENTERED OFF THE NEW
ENGLAND COAST... WILL PUSH SOUTHWARD THROUGH THE MID ATLANTIC REGION
THROUGH THE END OF THE WEEK... WHILE A WEAK BOUNDARY LINGERS
ACROSS NORTH CAROLINA.

&&

.NEAR TERM /THROUGH TONIGHT/...
SFC ANALYSIS THIS MORNING SHOWS A TROUGH AXIS EXTENDING FROM EASTERN
NC THROUGH SC/GA/AL. A VERY COOL AIRMASS ASSOC/W A SFC RIDGE IN THE
MID-ATLANTIC...REINFORCED BY OVERCAST LOW STRATUS AND LIGHT RAIN...
EXTENDED FROM THE NORTHEAST STATES SOUTH INTO CENTRAL/NORTHERN VA.
DEWPOINTS ACROSS CENTRAL NC WERE IN THE LOWER 70S. 12Z UPPER AIR
ANALYSIS SHOWS NC/VA ON THE EASTERN PERIPHERY OF AN UPPER RIDGE...
WITH NW FLOW ALOFT OVER THE AREA. WV IMAGERY THIS MORNING SHOWS A
CYCLONIC CIRCULATION ALOFT THAT DROPPED SOUTHEAST THROUGH EASTERN
KY/TN INTO WESTERN NC...CURRENTLY LOCATED NEAR THE TRIAD AREA. RUC
H5 HEIGHT/VORTICITY/WIND FIELDS SHOW THIS FEATURE AS A SUBTLE
SHORTWAVE WITH A 16/S VORT MAX LOCATED OVER CENTRAL NC. REGIONAL
RADAR IMAGERY SHOWS A FEW SHOWERS/STORMS CURRENTLY IN SOUTHWEST
VA...APPARENTLY THE REMNANTS OF CONVECTIVE ACTIVITY IN OH/WV EARLIER
THIS MORNING.

THERE SHOULD BE NO SHORTAGE OF DIFFERENTIAL HEATING BOUNDARIES THIS
AFTERNOON WITH LOW STRATUS CURRENTLY IN SOUTHERN VA AND LOW/MID
LEVEL CLOUD COVER OVER PORTIONS OF CENTRAL NC. DEWPOINTS THIS
AFT/EVE SHOULD REMAIN IN THE UPPER 60S TO 70F OVER MOST AREAS DUE TO
RAINFALL ASSOC/W THE SQUALL LINE YESTERDAY AND WEAKER VERTICAL
MIXING. THE 12Z GSO SOUNDING THIS MORNING HAS A PWAT OF 1.81...THIS
IS WELL ABOVE THE 1.48 VALUE OF YESTERDAY. MODIFIED SOUNDINGS
YIELD A MODERATE AMOUNT OF INSTABILITY THIS AFT/EVE AS LONG AS TEMPS
REACH THE LOWER/MID 90S AND DEWPOINTS REMAIN IN THE UPPER 60S. THE
GFS BUFR FCST SOUNDINGS ARE MORE UNSTABLE THAN THE NAM BUFR
SOUNDINGS THIS AFTERNOON...SHOWING WARMER SFC TEMPS AND STEEPER
LOW-LEVEL LAPSE RATES. LOCATIONS WITH MINIMAL CLOUD COVER AND GOOD
INSOLATION THIS MORNING AND EARLY AFTERNOON WILL MOST LIKELY LOOK
LIKE THE GFS SOUNDINGS...WHILE LOCATIONS WITH MORE CLOUD COVER AND
LESS HEATING WILL PROBABLY LOOK MORE LIKE THE NAM SOUNDINGS.

CURRENT FCST POPS LOOK OK THIS AFTERNOON AT 30-40% GIVEN MODERATE
INSTABILITY...A PLETHORA OF DIFFERENTIAL HEATING BOUNDARIES AND A
POTENTIAL SOURCE FOR UPPER LEVEL LIFT. EXACTLY WHERE THE BETTER
UPPER LEVEL LIFT IS THIS AFTERNOON WILL BE A BIG FACTOR IN WHERE THE
STRONGER AND BETTER ORGANIZED CONVECTION WILL DEVELOP...AND GIVEN
THE RUC FCST HEIGHT/VORT FIELDS...IT SEEMS LIKE THIS WOULD BE IN
CENTRAL PORTIONS OF THE STATE EARLY ON...AND EAST/SOUTHEAST PORTIONS
OF THE STATE LATER THIS AFT/EVE. AS FAR AS THE SEVERE THREAT THIS
AFTERNOON...THE 20KT NW FLOW OVER THE AREA TODAY IS LESS FAVORABLE
THAN THE 30-35KT WESTERLY FLOW OBSERVED YESTERDAY. HOWEVER...
LOCATIONS THAT HEAT UP WELL TODAY WILL BE VERY UNSTABLE...MORE-SO
THAN YESTERDAY GIVEN BETTER LOW-LEVEL MOISTURE AND HIGHER PWAT
VALUES...IN ADDITION TO STEEP LOW-LEVEL LAPSE RATES AND INVERTED V
PROFILES. THEREFORE...CONVECTION TODAY IS EXPECTED TO BE LESS
ORGANIZED THAN YESTERDAY...ALTHOUGH A CHANCE OF ISOLATED SEVERE
STORMS WILL PERSIST...WITH THE PRIMARY THREAT COMING FROM DAMAGING
WINDS. CONVECTION CURRENTLY IN SOUTHWEST VIRGINIA APPEARS TO BE
INTENSIFYING THIS MORNING AS IT HEADS SOUTHEAST TOWARD NORTHERN
NORTH CAROLINA...AND THIS AREA WILL NEED TO BE WATCHED DURING THE
NEXT SEVERAL HOURS AS THE ENVIRONMENT ACROSS CENTRAL NC BECOMES
INCREASINGLY MORE UNSTABLE.

AS FAR AS TEMPS ARE CONCERNED...HIGH TEMPS TODAY WILL BE LOWER THAN
YESTERDAY GIVEN THE AMOUNT OF CURRENT CLOUD COVER AND RAINFALL
YESTERDAY EVENING. HAVE BUMPED DOWN MAX TEMPS A BIT FURTHER (INTO
THE UPPER 80S) IN THE NE COASTAL PLAIN WHERE LOW STRATUS HAS
PERSISTED LONGER THAN ELSEWHERE...AND WHERE CLOUD COVER SHOULD
LINGER LONGER. OTHERWISE...FORECAST ON TRACK. -VINCENT

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
CONFIDENCE IN THE FORECAST DETAILS DROPS OFF THURSDAY AS WE LACK
TRACKABLE FORCING FEATURES AND THE MID LEVEL FLOW BECOMES BAGGY AND
ILL-DEFINED. WHILE ITS LIKELY THAT THE FRONT (OR WHATEVER IS LEFT
OF IT) WILL STRETCH ACROSS WESTERN AND SOUTHERN NC... THE RELATIVELY
STABLE LOW LEVELS ARE UNLIKELY TO SURVIVE VERY LONG THURSDAY...
SINCE THE PARENT HIGH NOSING DOWN ISNT PARTICULARLY STRONG OR
WELL-SUPPORTED FROM A HYBRID DAMMING PERSPECTIVE. THE MODELS ARE NOT
IN GOOD AGREEMENT AT ALL WITH THE NAM PUSHING IN BELOW NORMAL
THICKNESSES WHILE THE GFS REMAINS JUST ABOVE NORMAL. WITH THE
RELATIVE WEAKNESS OF THE PARENT HIGH... HAVE LEANED TOWARD THE GFS
THICKNESSES... HOWEVER THE NAM HAS BEEN CONSISTENT WITH ITS SOLUTION
AND LOOKS MORE CORRECT IN TERMS OF ITS LOW LEVEL OVERRUNNING AND
HIGHER BOUNDARY LAYER MOISTURE EARLY THURSDAY... SO HAVE TRIMMED A
COUPLE DEGREES OFF A PURE GFS SOLUTION... GOING 88-94. HAVE KEPT
JUST A LOW CHANCE OF CONVECTION ACROSS THE WEST AND SOUTH THURSDAY
AFTERNOON. LOWS 70-73 WITH A RETURN TO OVERNIGHT LOW CLOUDS AS
ONSHORE NORTHEASTERLY FLOW PERSISTS. WHATEVER IS LEFT OF THE FRONT
IS MORE LIKELY TO MIX OUT FRIDAY AS THE SURFACE HIGH KEEPS MOVING
OFFSHORE... AND WILL HAVE HIGHS HEADING BACK INTO THE MID 90S...
WITH A LINGERING CHANCE OF AN AFTERNOON SHOWER OR STORM ACROSS THE
WEST AND SOUTHEAST CWA. WILL NEED TO WATCH FOR THE PRESENCE OF WEAK
MID LEVEL DISTURBANCES ALONG THE CAROLINA COAST... NOTED ON THE
NAM/GFS... AS SUCH A FEATURE COULD HELP PULL EVEN GREATER AMOUNTS OF
MOISTURE INTO THE EASTERN CWA WHICH MIGHT NECESSITATE AN INCREASE IN
POPS FOR FRIDAY IN THE COASTAL PLAIN. -GIH

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
RATHER BENIGN WEATHER STARTS THE MEDIUM RANGE AS THE MID LEVEL
DISTURBANCE MODELED OFF THE CAROLINA COAST IS FORECAST BY THE LATEST
GFS TO DRIFT SSW ALONG THE SOUTHEAST COASTLINE AND WEAKEN THROUGH
SATURDAY NIGHT. FORECAST SOUNDINGS INDICATE ENOUGH MID LEVEL WARMTH
TO LIMIT POTENTIAL BUOYANCY DESPITE STRONG SURFACE HEATING... AND
WITH MARGINAL PRECIPITABLE WATER VALUES... WILL KEEP POPS BELOW
CLIMATOLOGY FOR NOW... A LOW CHANCE IN THE EAST WHERE THE LOW LEVEL
ATLANTIC MOISTURE FLUX SHOULD BE BEST AND SEA BREEZE CONVECTION WILL
BE LIKELY. THEN THE WEAK MID LEVEL WAVE TRACKING THROUGH THE GREAT
LAKES SATURDAY APPROACHES THE MIDATLANTIC REGION WITH THE ATTENDING
SURFACE FRONT ON SUNDAY. THE ECMWF AND GFS SHOW THE LOW LEVEL
MOISTURE FEED OFF THE ATLANTIC INCREASING MARKEDLY SUNDAY THROUGH
TUESDAY WITH PRECIPITABLE WATER ON THE GFS HEADING OVER 2 INCHES AS
THE FRONT DROPS INTO THE AREA AND APPEARS TO PERSIST IN A WEAKENED
STATE OVER THE REGION INTO EARLY NEXT WEEK. HAVE RAISED POPS A
BIT... GOING WITH SOLID SCATTERED COVERAGE EACH AFTERNOON/EVENING
AND LESSER COVERAGE IN THE NIGHT/MORNING... WITH MOSTLY CLOUDY SKIES
AND HIGH TEMPERATURES TRENDING DOWN NEAR NORMAL. WITH 6-10 DAY AND
8-14 DAY OUTLOOKS SHOWING A BETTER-THAN-AVERAGE CHANCE OF ABOVE
NORMAL PRECIP IN THE MIDATLANTIC REGION... WE MAY FINALLY GET SOME
DESPERATELY NEEDED RAIN AFTER ALL BEFORE THE MONTH IS UP. -GIH

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS AFTER 13Z WITH SCATTERED BROKEN CLOUDS AT 5 TO 7
THOUSAND FEET. AS WEAK UPPER LEVEL IMPULSE MOVES ACROSS THE AREA
THIS AFTERNOON THERE COULD BE A STRAY THUNDERSTORM OR TWO... THUS
HAVE ADDED CB TO THE CENTRAL AND EASTERN TAFS.

WINDS SHOULD REMAIN LIGHT AND VARIABLE... THEN BECOME NORTHERLY LESS
THAN 10 MPH AFTER 14Z.

IFR CIGS WILL BE POSSIBLE THURSDAY MORNING. -RHJ

&&

.CLIMATE...
THE MODERATE AND SEVERE DROUGHT CONDITIONS ACROSS CENTRAL NORTH
CAROLINA ARE NOT EXPECTED TO IMPROVE MUCH IF AT ALL THROUGH THE NEXT
SEVEN DAYS...AS NO SIGNIFICANT WIDESPREAD RAIN-PRODUCING WEATHER
FEATURE IS IN SIGHT. THE MONTH TO DATE RAINFALL THROUGH AUGUST 21ST
AT GSO AND RDU IS 0.77 (2.94 BELOW NORMAL) AND 0.32 (3.46 BELOW
NORMAL) RESPECTIVELY. IF THESE RAINFALL DEFICITS PERSIST AS WE HEAD
INTO THE LAST WEEK OF AUGUST... THERE WILL BE A STRONG LIKELIHOOD OF
AUGUST 2007 BEING ONE OF THE DRIEST AUGUSTS ON RECORD.

HERE ARE THE DRIEST AUGUSTS AT GSO AND RDU ON RECORD:

        GSO              RDU
    (SINCE 1928)     (SINCE 1944)

1)  0.71/1972         0.81/1950
2)  1.13/1979         1.01/1997
3)  1.19/1962         1.13/1984
4)  1.40/1932         1.31/1956
5)  1.44/1983         1.52/1976

HOT AND DRY CONDITIONS HAVE LED TO RECORD WARMTH THIS MONTH ACROSS
CENTRAL NORTH CAROLINA. EVEN IF WE EXPERIENCE NORMAL TEMPERATURES
FOR THE REMAINDER OF THE MONTH... RDU AND GSO WOULD BREAK THE RECORD
FOR THE WARMEST AUGUST ON RECORD. BUT TEMPERATURES OVER THE NEXT
SEVERAL DAYS WILL LIKELY BE NEAR OR ABOVE NORMAL. THUS... THE
RECORDS LISTED BELOW ARE LIKELY TO FALL. YESTERDAY... AUGUST 21...
THE HIGH OF 105 DEGREES AT RDU TIED THE HIGHEST TEMPERATURE EVER
RECORDED AT THE RDU AIRPORT.

THE MONTHLY AVERAGE TEMPERATURE AT RDU AND GSO... USING DATA THROUGH
AUGUST 21ST... IS 84.6 F (7.4 DEGREES ABOVE NORMAL) AND 83.7 F (7.5
DEGREES ABOVE NORMAL) RESPECTIVELY.

HERE ARE THE TOP 5 WARMEST AVERAGE TEMPERATURES FOR AUGUST ON RECORD:

        GSO              RDU
    (SINCE 1929)     (SINCE 1944)

1)  80.0/1975         80.6/1995
2)  79.7/1988         80.5/2006
3)  79.4/2006         80.3/1988
4)  79.4/1995         80.2/2005
5)  79.3/2005         80.0/1999

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...RHJ
CLIMATE...DUNSTAN
Hazardous weather outlook, Aug 22, 12:38 PM EDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1238 PM EDT WED AUG 22 2007

NCZ009>011-026>028-231000-
VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-
1238 PM EDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE SOUTHEAST
THROUGH THE AREA THIS AFTERNOON...HOWEVER NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

NCZ007-008-021>025-038>043-073>078-083>086-088-089-231000-
PERSON-GRANVILLE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-
RANDOLPH-CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-
HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1238 PM EDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE SOUTHEAST ACROSS
CENTRAL NORTH CAROLINA THIS AFTERNOON INTO EARLY THIS EVENING. A
FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE...PRODUCING
DAMAGING WINDS OF 60 MPH OR GREATER. THE RISK OF STRONG TO SEVERE
STORMS WILL BE HIGHEST BETWEEN 2 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDEX VALUES COULD REACH NEAR 100 TO 103 DEGREES FRIDAY AND
SATURDAY. OTHERWISE... NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

21

In the hours before

Local storm report, Aug 22, 9:03 AM EDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
903 AM EDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     4 SW VAUGHAN            36.39N 78.02W
08/21/2007                   WARREN             NC   DEPT OF HIGHWAYS

            TWO TREES DOWN NEAR ODELL AND EMBRO COMMUNITIES.

&&

DJF
Local storm report, Aug 22, 11:02 AM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
1102 AM EDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND DMG     5 WNW ROUGEMONT         36.25N 79.01W
08/21/2007                   PERSON             NC   EMERGENCY MNGR

            TREES DOWN NEAR HURDLE MILLS JUST NORTH OF THE ORANGE
            COUNTY LINE.

0620 PM     TSTM WND DMG     1 N ANSONVILLE          35.10N 80.12W
08/21/2007                   ANSON              NC   DEPT OF HIGHWAYS

            TREES DOWN IN SEVERAL LOCATIONS IN THE BURNSVILLE AND PEE
            DEE AREAS.

0625 PM     TSTM WND DMG     10 SSW LOUISBURG        35.97N 78.36W
08/21/2007                   FRANKLIN           NC   EMERGENCY MNGR

            OAK TREES DOWN JUST EAST OF HIGHWAY 98 AND HIGHWAY 501
            NEAR FIVE POINTS.

0640 PM     TSTM WND DMG     4 SE RALEIGH            35.77N 78.59W
08/21/2007                   WAKE               NC   TRAINED SPOTTER

            *** 8 INJ *** A SPOTTER REPORTS TREES DOWN AT THE WALNUT
            CREEK AMPHITHEATRE. A ROOF WAS ALSO BLOWN OFF AN OUTDOOR
            SHELTER RESULTING IN MINOR INJURIES TO 8 PEOPLE.

&&

ORROCK

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:11 PM EDTSevere Thunderstorm WarningRAHEdgecombe33 min
Aug 21, 8:26 PM EDTSevere Thunderstorm WarningRAHSampson49 min
Aug 22, 2:31 PM EDTSevere Thunderstorm WarningRAHForsyth59 min
Aug 22, 3:54 PM EDTSevere Thunderstorm WarningRAHForsyth19 min
Aug 22, 6:51 PM EDTSevere Thunderstorm WarningRAHRichmond24 min
Aug 22, 7:19 PM EDTSevere Thunderstorm WarningRAHForsyth41 min
Aug 22, 7:42 PM EDTSevere Thunderstorm WarningRAHDavidson48 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.